Idaho, 2013

Wildfire in Idaho, August 1 to 24, 2013

August 1 to 24, 2013 · NWS PIH · 1 event in 1 county or zone

The Lodgepole Fire was detected on July 20th about 10 miles west of the city of Challis. Many evacuations and closures took place in response.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Lodgepole Fire was detected on July 20th about 10 miles west of the city of Challis. Many evacuations and closures took place in response. The Mosquito Campground and Mill Creek Campground were closed as well as all roads leading to those areas. Challis Creek Road, Jeff Flats Road and Sleeping Deer Road were all closed. Challis Creek was evacuated on July 22nd and was evacuated at times through the end of the month by the Custer County sheriff. Power lines would occasionally be shut off in the Challis Creek area due to safety reasons for the public and firefighters. Lodge pole pine and Douglas Fir were the main fuels. 787 personnel were deployed to the incident to fight the fire. The fire continued into August until contained on August 24th. The fire grew to 22,856 acres but significant growth did not occur in August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 31, 1:48 PM MST, 10 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 1:48 PM MST, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
248 PM MDT WED JUL 31 2013

.DISCUSSION...TODAY THROUGH NEXT WEDNESDAY. CURRENT WATER VAPOR
SATELLITE IMAGERY SHOWS AN UPPER LEVEL LOW OFF THE PACIFIC COAST.
MOISTURE IS MOVING OVER OUR AREA IN SOUTHWEST FLOW PUSHING THE
HIGH PRESSURE RIDGE OVER SOUTHEAST IDAHO TO THE EAST. CURRENT
RADAR IMAGERY SHOWS CONVECTION STARTING OVER THE AREA WITH THE
EXCEPTION OF OUR EXTREME SOUTHEAST AREAS NEAR BEAR LAKE. LOOK FOR
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
CURRENT RED FLAGS ARE OUT FOR ALL AREAS EXCEPT OUR SOUTHEAST
HIGHLANDS BECAUSE OF LACK OF CONVECTION AND THE UPPER SNAKE
HIGHLANDS BECAUSE OF LACK OF CRITICAL FUELS. TOMORROW EXPECT
SCATTERED TO LIKELY THUNDERSTORMS OVER THE CENTRAL MOUNTAINS AND
UPPER SNAKE HIGHLANDS. A RED FLAG IS OUT CURRENTLY FOR THE CENTRAL
MOUNTAIN ZONES. ADDITIONALLY...LOOK FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY OVER OUR MORE SOUTHERN REGIONS. A RED FLAG WILL
LIKELY BE NEEDED FOR THE SNAKE RIVER PLAIN AND OUR SOUTHERN
REGIONS FOR LOW RELATIVE HUMIDITY AND MODERATE TO HIGH WINDS FOR
THURSDAY. LOOK FOR WARMER THAN NORMAL TEMPERATURES TODAY DROPPING
TO NEAR NORMAL TO SLIGHTLY BELOW NORMAL ON THURSDAY.

FRIDAY INTO SATURDAY HIGH PRESSURE BUILDS IN BRINGING GRADUAL
DRIER AND WARMER CONDITIONS THROUGH MONDAY. TUESDAY AND WEDNESDAY
MODELS ARE STARTING TO COME MORE IN AGREEMENT WITH THE NEXT
SYSTEM. THEY BOTH ARE SHOWING MOISTURE COMING UP FROM THE SOUTH
WITH AN APPROACHING WEAK WAVE FROM OREGON. LOOK FOR NEAR NORMAL
TEMPERATURES SUNDAY THROUGH THE END OF THE PERIOD. WYATT

&&

.AVIATION...CONVECTIVE ACTIVITY BEGINNING TO DEVELOP AT 2 PM.  HAVE
VICINITY THUNDER AT ALL TAF SITES THROUGH EARLY EVENING.  THINK SUN
MOST LIKELY FOR PRECIPITATION.  APPROACHING COLD FRONT THURSDAY WILL
LIKELY CAUSE STRONG WINDS AT PIH AND IDA BY LATE MORNING.  EXPECT
MORE CONVECTIVE ACTIVITY AT SUN AS WELL.

&&

.FIRE WEATHER...CONVECTIVE ACTIVITY BEGINNING TO DEVELOP AT 2 PM AND
WILL CONTINUE RED FLAG WARNINGS FOR THUNDERSTORMS IN ZONES
475...476...422...427...425...AND 410.  WARNING IN 475...476 AND 422
CONTINUES THROUGH THURSDAY WITH OTHERS EXPIRING AT 9 PM.   COLD
FRONT APPROACHES THURSDAY AND COULD SEE STRONG WINDS MAINLY IN ZONES
410 AND 413.   RELATIVE HUMIDITY MAY BE SLIGHTLY HIGH BUT MAY NEED
RED FLAG AS WELL FOR THE WINDS.   WILL LET CURRENT WARNINGS PLAY OUT
BEFORE ISSUING ANYTHING FOR THAT.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ410-425-427.

RED FLAG WARNING UNTIL 9 PM MDT THURSDAY IDZ422-475-476.

&&
Hazardous weather outlook, Jul 31, 2:34 AM MST, 21 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
334 AM MDT WED JUL 31 2013

IDZ017>025-031-032-010945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
334 AM MDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS EASTERN IDAHO EVEN
INTO TONIGHT. THE BEST CHANCES WILL BE ACROSS THE CENTRAL MOUNTAINS AND
UPPER SNAKE HIGHLANDS...WITH THE LEAST CHANCE AROUND BEAR LAKE.
GUSTY WINDS OVER 40 MPH AND BRIEF DOWNPOURS ARE THE MAIN THREATS.
AT THIS TIME...THE SEVERE THREAT IS VERY LOW.

DUE TO THE COVERAGE OF THUNDERSTORMS...WIDELY SCATTERED OR
HIGHER...AND GUSTY WINDS WE HAVE RED FLAG WARNINGS IN EFFECT FOR
ALL OF THE CENTRAL MOUNTAIN FIRE DISTRICTS AS WELL AS THOSE
COVERING THE SNAKE PLAIN...MAGIC VALLEY AND SOUTH-CENTRAL
HIGHLANDS. THE WARNING FOR THE CENTRAL MOUNTAINS STARTS AT NOON
AND EXTENDS THROUGH TOMORROW EVENING. FOR THE OTHER WARNING
AREAS...THAT IS EFFECTIVE FROM NOON-9PM TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND STORMS WILL CONTINUE THROUGH FRIDAY...WITH THE CHANCE
OF STORMS BECOMING MORE CONFINED TO CENTRAL MOUNTAINS AND UPPER
SNAKE HIGHLANDS AREAS THROUGH THE SAME PERIOD. OTHER AREAS MAY SEE
A FEW STORMS ESPECIALLY OVER THE MOUNTAINS. STRONG STORMS ARE
POSSIBLE BOTH DAYS WITH AN ISOLATED SEVERE STORM ACROSS THE NORTH
NOT OUT OF THE QUESTION.

A RED FLAG WARNING FOR ALL OF THE CENTRAL MOUNTAINS WILL BE IN
EFFECT THROUGH 9PM THURSDAY. IT WILL BE BREEZY ACROSS THE SOUTH.
WE MAY NEED RED FLAG WARNINGS FOR THE SOUTHERN FIRE DISTRICTS DUE
TO WINDS AND LOW HUMIDITY TOMORROW.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jul 31, 7:11 PM MST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
ISSUED BY NATIONAL WEATHER SERVICE BOISE ID
811 PM MDT WED JUL 31 2013

IDZ020-021-010300-
JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-
811 PM MDT WED JUL 31 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO...
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO...
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  AND SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO...

UNTIL 900 PM MDT.

AT 744 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF ATOMIC CITY...MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  ATOMIC CITY AROUND 810 PM MDT...
  TABER AROUND 815 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4383 11244 4349 11212 4322 11275 4349 11301
TIME...MOT...LOC 0211Z 236DEG 28KT 4339 11275

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lost River / Pahsimeroi

When
August 1, 12:01 AM MST to August 24, 9:00 AM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
Park/Forest Service

The Lodgepole Fire was detected on July 20th about 10 miles west of the city of Challis. Many evacuations and closures took place in response. The Mosquito Campground and Mill Creek Campground were closed as well as all roads leading to those areas. Challis Creek Road, Jeff Flats Road and Sleeping Deer Road were all closed. Challis Creek was evacuated on July 22nd and was evacuated at times through the end of the month by the Custer County sheriff. Power lines would occasionally be shut off in the Challis Creek area due to safety reasons for the public and firefighters. Lodge pole pine and Douglas Fir were the main fuels. 787 personnel were deployed to the incident to fight the fire. The fire continued into August until contained on August 24th. The fire grew to 22,856 acres but significant growth did not occur in August.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475769.